Nebraska, 2009

Winter Storm in Nebraska, March 31, 2009

March 31, 2009 · NWS OAX · 2 events in 2 counties and zones

An early spring storm brought strong winds and near-blizzard conditions to sections of northeast Nebraska the last day of March 2009. An upper level low pressure system lifted from western Kansas across eastern Nebraska causing a surface low to quickly lift from Kansas across northeast Nebraska and into southern Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An early spring storm brought strong winds and near-blizzard conditions to sections of northeast Nebraska the last day of March 2009. An upper level low pressure system lifted from western Kansas across eastern Nebraska causing a surface low to quickly lift from Kansas across northeast Nebraska and into southern Minnesota. Although snowfall was only 1 to 3 inches, north winds that gusted to 50 mph caused substantial blowing and drifting snow with visibilities frequently reduced to a 1/2 mile or less in open areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 30, 2:55 PM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Mar 30, 2:55 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT MON MAR 30 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY.

LAST SEVERAL MODEL RUNS HAVE TRENDED MOVING BRUNT OF SNOWFALL
ACTIVITY NORTHWARD INTO SD...BUT STILL WITH POTENTIAL FOR
SIGNIFICANT AMOUNTS AFFECTING EXTREME NORTHEAST NEB. GOOD NEWS IS
LATEST GUIDANCE CONTINUES TO SHOW THIS. BAD NEWS THOUGH IS EXTREME
NORTHEAST NEBRASKA WILL NOT BE SPARED AND WILL STILL LIKELY SEE
SIGNIFICANT SNOW ACCUMULATIONS AROUND THE AREA. MEANWHILE...IT SEEMS
BRUNT OF CAA WILL BE DELAYED TILL SOMETIME AFTER 06Z...WITH CHANGE
OVER TO SNOW SOMETIME TOWARD 09Z PER BUFKIT/COBB PROGS. BECAUSE OF
THIS...HAVE DECIDED TO BACK OFF HEADLINES UNTIL THEN. ALSO...HAVE
CONVERTED COUNTIES IN THE WATCH TO AN ADVISORY AND EXPANDED A FEW
COUNTIES FARTHER TO THE NORTHEAST. NO DOUBT AMPLE FORCING IS IN
PLACE. HOWEVER AM QUITE CONCERNED HOW BOTH THE NAM/GFS QUICKLY ADVECT
LLVL DRY SLOT IN FROM THE SW AFTER 06Z WITH POTENTIAL FOR WX/POP BUST
OVER EASTERN SECTIONS OF THE CWA. OTHERWISE FEEL RELATIVELY CONFIDENT
SOME LOCATIONS OVER NORTHEAST NEB...PARTICULARLY NEAR SD/NEB
BORDER...WILL SEE SIGNIFICANT SNOW AMOUNTS BY EVENTS END TUESDAY
EVENING.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.

PREVIOUS DETAIL DIFFERENCES REMAIN SO BETWEEN LATEST 06Z GFS AND
00Z ECM. HOWEVER BOTH AGREE SHOWING PROGRESSIVE LARGE SCALE PATTERN
DURING THE ASSESSMENT PERIODS WITH ANOTHER POTENT SYSTEM AFFECT THE
REGION. BEGINNING FRIDAY...WEAK UPPER RIDGE SITUATED OVER THE PLAINS
GETS KICKED EAST IN RESPONSE TO UPPER TROF DIGGING THRU THE GREAT
BASIN AND EVENTUALLY BOTTOMING OUT NEAR THE SRN ROCKIES SATURDAY
MORNING. IN THE MEANTIME...ASSOCIATED SFC LOW PRESSURE IN ERN CO IS
EXPECTED TO DEEPEN AS IT PUSHES INTO KS ON FRIDAY WITH A STRONG
LLVL BAROCLINIC ZONE SETTING UP FROM ABOUT ERN SD TO WRN KS. INFLUX
OF GULF MOISTURE SHOULD BE UNDERWAY BY THEN...THUS WILL COVER NRN CWA
WITH SMALL POPS. BY FRIDAY NIGHT LLVL BAROCLINIC ZONE SHIFTS A
BIT SWD AS SFC LOW PUSHES ACROSS KS. ON SATURDAY LARGE SCALE LIFT
ENVELOPS THE CENTRAL PLAINS. CWA WILL SEE THE AFFECTS...BUT UPPER
SUPPORT MOST PREVALENT OVER KS/OK. SITUATION BECOMES PROBLEMATIC
SATURDAY MORNING AT THIS POINT WITH SFC BNDRY PROGGED TO REMAIN INVOF
THE CWA...LEADING TO PCPN TYPE ISSUES MAINLY NORTH. WILL THEREFORE GO
WITH MORNING RA/SN MIX NRN CWA...WITH SHOWERS AND ISOLATED EMBEDDED
TS SOUTH. SMALL CHANCE FOR RA/SN CONTINUES SATURDAY NIGHT WHEN A
POTENT VORT MAX ROUNDING BASE OF UPPER TROF PASSES CLOSE TO THE
CWA. SYSTEM QUICKLY EXITS EAST ON SUNDAY...BUT WILL LEAVE SMALL TOKEN
POPS IN PLACE FOR ANY LINGERING ACTIVITY. DRY THEN SUNDAY NIGHT AND
MONDAY. OTHERWISE...EXPECT TEMPS GENERALLY WILL BE BELOW NORM
WITH A FEW EXCEPTIONS THOUGH POSSIBLE OVER THE SRN CWA FRIDAY AND
SATURDAY.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THRU 31/18Z.

VFR CONDITIONS ARE EXPECTED THRU APPROX. 31/02-03Z AT BOTH KOFK AND
KOMA.  KOFK IS EXPECTED TO DROP TO MVFR CONDS BY 02Z DUE TO LOWERED
CEILINGS WHILE KOMA IS EXPECTED TO DROP TO MVFR CONDS AT THE SAME
TIME DUE TO LOWERED VISIBILITIES.  KLNK IS EXPECTED TO REMAIN IN VFR
CONDITIONS THRU THE ENTIRE TAF PD.  STRONG SE WINDS ARE EXPECTED TO
CONTINUE THRU THE AFTERNOON AND GUST TO NEAR 35-40 KT BEFORE
DROPPING BACK DOWN TO NEAR 25-30 KT OVERNIGHT...DUE TO LOW PRESSURE
MOVING OVERHEAD. AS A STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
REGION...EXPECT MID AND HIGH CLOUDS TO INCREASE FROM WEST TO EAST
THRU THE AFTERNOON. BEHIND THE SYSTEM...AROUND 31/06Z...WINDS WL
TURN TO THE WEST OR NORTHWEST AND BEGIN TO GUST TO NEAR 30KTS. RAIN
SHOWERS AFTER 00Z WILL LIKELY BRING VISIBILITIES DOWN TO MVFR
CATEGORY AT KOFK AND KOMA. KOFK MAY CHANGE FROM RAIN OVER TO A
FROZEN MIX CLOSE TO OR SHORTLY AFTER 31/06Z...WHILE KOMA MAY CHANGE
OVER FROM RAIN TO A FROZEN MIX CLOSE TO SHORTLY AFTER 31/13Z.

REESE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR
     NEZ015-032-033-042-043.

     WINTER STORM WARNING FROM 4 AM TO 7 PM CDT TUESDAY FOR
     NEZ011-012-016>018-030-031.

IA...NONE.
&&

DEE/REESE
Hazardous weather outlook, Mar 30, 3:49 PM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT MON MAR 30 2009

NEZ011-012-016>018-030-031-311200-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
449 PM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT AND CONTINUE
THROUGH TUESDAY ACROSS THE OUTLOOK AREA...AS A VERY STRONG AREA
OF LOW PRESSURE MOVES THROUGH THE MID MISSOURI VALLEY...WINDS WILL
EVENTUALLY BECOME NORTHWEST AND INCREASE TO 30 TO 35 MPH DURING
THIS TIME WITH GUST TO 45 MPH. SNOW WILL BE HEAVY AT TIMES WITH
AMOUNTS RANGING FROM 2 TO 7 INCHES BY THE TIME THE SNOW ENDS
LATER ON TUESDAY. CONSIDERABLE BLOWING AND DRIFTING SNOW WILL
OCCUR ON TUESDAY. A WINTER STORM WARNING IS EFFECT FOR THE AREA
FROM LATE TONIGHT THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

ANOTHER STRONG STORM SYSTEM IS EXPECTED TO AFFECT THE AREA NEXT
WEEKEND WHICH COULD BRING MORE ACCUMULATING SNOW TO THE REGION.
ALTHOUGH...THIS STORM IS STILL SEVERAL DAYS OUT AND THE EVENTUAL
PATH AND INTENSITY OF THE STORM SYSTEM COULD CHANGE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT
SNOWFALL AMOUNTS WOULD BE APPRECIATED LATE TONIGHT AND ON TUESDAY.

NEZ015-032-033-042-043-311200-
THURSTON-STANTON-CUMING-PLATTE-COLFAX-
449 PM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT AND CONTINUE
THROUGH TUESDAY ACROSS THE OUTLOOK AREA...AS A VERY STRONG AREA
OF LOW PRESSURE MOVES THROUGH THE MID MISSOURI VALLEY...WINDS WILL
EVENTUALLY BECOME NORTHWEST AND INCREASE TO 30 TO 35 MPH DURING
THIS TIME WITH GUST TO 45 MPH. SNOWFALL WILL GENERALLY BE 1 TO 2 INCHES
BUT THE STRONG WINDS WILL PRODUCE CONSIDERABLE BLOWING AND
DRIFTING SNOW ON TUESDAY. A WINTER WEATHER ADVISORY IS EFFECT FOR
THE AREA FROM LATE TONIGHT THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

AREAS OF SNOW WILL BE POSSIBLE TUESDAY...ESPECIALLY ALONG AND
NORTH OF INTERSTATE 80. NORTHWEST WINDS INCREASING TO 25 TO 30 MPH
WITH HIGHER GUSTS COULD ALSO CREATE AREAS OF BLOWING SNOW AS WELL.
THE BEST CHANCE FOR ANY ACCUMULATING SNOW WOULD BE ACROSS NORTHEAST
NEBRASKA...WITH LITTLE OR NO ACCUMULATION ACROSS EXTREME SOUTHEAST
NEBRASKA AND ACROSS SOUTHWEST IOWA.

ANOTHER STRONG STORM SYSTEM IS EXPECTED TO AFFECT THE AREA NEXT
WEEKEND WHICH COULD BRING MORE ACCUMULATING SNOW TO THE REGION.
ALTHOUGH...THIS STORM IS STILL SEVERAL DAYS OUT AND THE EVENTUAL
PATH AND INTENSITY OF THE STORM SYSTEM COULD CHANGE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-311200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
449 PM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF
THE MISSOURI RIVER THIS EVENING AS A STRONG AREA OF LOW PRESSURE
MOVES INTO NORTHEAST NEBRASKA. AS COLDER AIR FILTERS INTO THE
REGION TOWARDS MORNING...RAIN COULD CHANGE TO SNOW ACROSS PORTIONS
OF EASTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

ANOTHER STRONG STORM SYSTEM IS EXPECTED TO AFFECT THE AREA NEXT
WEEKEND WHICH COULD BRING MORE ACCUMULATING SNOW TO THE REGION.
ALTHOUGH...THIS STORM IS STILL SEVERAL DAYS OUT AND THE EVENTUAL
PATH AND INTENSITY OF THE STORM SYSTEM COULD CHANGE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Antelope

When
March 31, 2:00 AM CST to 6:00 PM CST
Where
Antelope forecast zone
Reported by
Newspaper
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Although snowfall from this storm across Antelope county was only an inch or two, it was accompanied by north winds of 30 to 35 mph with gusts of 50 to 55 mph. This produced significant blowing and drifting snow closing several county roads and frequently reducing visibilities below 1/2 mile.

Winter Storm, Knox

When
March 31, 2:00 AM CST to 6:00 PM CST
Where
Knox forecast zone
Reported by
Newspaper
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches was accompanied by north winds of 30 to 35 mph with gusts of 50 to 55 mph. This produced significant blowing and drifting snow over the county closing many roads and frequently reducing visibilities below 1/2 mile. Around 3 inches of snow from this storm was reported in Bloomfield for one of the higher amounts reported in the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154182, 154183.